Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 193, NWS Memphis, TN

September 18, 2009Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 18, 2009, 7:41 AM CDT for Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2009, 7:41 AM CDT (12:41 UTC)
Expired
Sep 18, 2009, 10:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Tishomingo County, MS, Hardin County, TN, McNairy County, TN

The radar

The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 9:28 AM CDTFLASH FLOOD4 S Shiloh, TNLICK CREEK ROAD...CULVERTS STOPPED UP...AND WATER COVERING ROADWAY. BY 1000 AM CDT...THE CONDITIONS HAD IMPROVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 181241
FFWMEG
MSC003-141-TNC071-109-181545-
/O.NEW.KMEG.FF.W.0193.090918T1241Z-090918T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
741 AM CDT FRI SEP 18 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 1045 AM CDT

* AT 741 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORINTH...
  IUKA...PICKWICK LANDING STATE PARK AND JCOLEMAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3477 8814 3477 8854 3522 8857 3522 8813
      3501 8813 3501 8819 3493 8813

$$
2 follow-up statements
000 
WGUS74 KMEG 181416
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
915 AM CDT FRI SEP 18 2009

MSC003-141-TNC071-109-181545-
/O.CON.KMEG.FF.W.0193.000000T0000Z-090918T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALCORN MS-TISHOMINGO MS-HARDIN TN-MCNAIRY TN-
915 AM CDT FRI SEP 18 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
SOUTHEASTERN MCNAIRY...SOUTHWESTERN HARDIN...NORTHERN TISHOMINGO AND
EASTERN ALCORN COUNTIES...

AT 915 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL 
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN IN THE NEXT 90 MINUTES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORINTH...
IUKA...PICKWICK LANDING STATE PARK AND JCOLEMAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3477 8814 3477 8854 3522 8857 3522 8813
      3501 8813 3501 8819 3493 8813

$$
000 
WGUS74 KMEG 181540
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1041 AM CDT FRI SEP 18 2009

MSC003-141-TNC071-109-181551-
/O.EXP.KMEG.FF.W.0193.000000T0000Z-090918T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALCORN MS-TISHOMINGO MS-HARDIN TN-MCNAIRY TN-
1041 AM CDT FRI SEP 18 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM CDT FOR
SOUTHEASTERN MCNAIRY...SOUTHWESTERN HARDIN...NORTHERN TISHOMINGO AND
EASTERN ALCORN COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORINTH...
IUKA...PICKWICK LANDING STATE PARK AND JCOLEMAN STATE PARK.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3477 8814 3477 8854 3522 8857 3522 8813
      3501 8813 3501 8819 3493 8813

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:34 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 18, 6:34 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
634 AM CDT FRI SEP 18 2009

.DISCUSSION...

UPDATED FOR 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT FRI SEP 18 2009/

DISCUSSION...

ANOTHER NIGHT...ANOTHER ROUND OF HEAVY RAIN MOVING THROUGH
PORTIONS OF THE AREA. LOOKS LIKE A CLOUDY AND WET PATTERN WILL
PERSIST THROUGH MUCH OF NEXT WEEK. WILL CONTINUE THE FLASH FLOOD
WATCH FOR THE ENTIRE FORECAST AREA TODAY...LATER SHIFT MAY NEED TO
EXTEND INTO SATURDAY.

EARLY THIS MORNING...HEAVY RAIN WAS AFFECTING NORTHWEST MS AS A
SMALL COMPLEX OF THUNDERSTORMS PUSHED NORTHWESTWARD THROUGH THIS
AREA. PRECIPITABLE WATER VALUES ACROSS THE MIDSOUTH ARE BETWEEN
1 1/4 AND 2 INCHES. THE UPPER LEVEL LOW THAT HAS AFFECTED THE
MIDSOUTH WAS THE PAST SEVERAL DAYS WAS CENTERED OVER NORTHERN LA
THIS MORNING. THE LOW WAS BEGINNING TO WEAKEN SOMEWHAT AND BECOME
AN OPEN WAVE.

FOR TODAY...THE UPPER LEVEL LOW OVER NORTHERN LA WILL PUSH
EASTWARD INTO CENTRAL MS AS IT CONTINUES TO WEAKEN. THE LOW WILL
CONTINUE TO INTERACT WITH A VERY MOIST AND SLIGHTLY UNSTABLE
ATMOSPHERE ACROSS THE MIDSOUTH. THIS WILL RESULT IN SHOWERS AND
THUNDERSTORMS ACROSS MOST OF THE REGION WITH LOCALLY HEAVY
DOWNPOURS. WITH THE GROUND SATURATED IN MOST LOCATIONS FROM RECENT
HEAVY RAIN...FLASH FLOODING REMAINS POSSIBLE.

THE REMNANTS OF THE UPPER LEVEL LOW WILL MOVE NORTHWARD INTO THE
MIDSOUTH SATURDAY. THE REMNANTS OF THE LOW AND ANOTHER UPPER LEVEL
LOW OVER AZ/NM THIS MORNING WILL GRADUALLY BECOME ABSORBED BY A
BROAD UPPER LEVEL LOW OVER THE SOUTHERN PLAINS OVER THE WEEKEND.
AS A RESULT...VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO PUSH
INTO THE MIDSOUTH WITH A CONTINUATION OF SHOWERS AND
THUNDERSTORMS. LATER SHIFTS MAY NEED TO EXTEND THE FLASH FLOOD
WATCH INTO SATURDAY.

ON SUNDAY...LOW PRESSURE OVER THE SOUTHERN PLAINS OPENS UP AND
PUSHES NORTHEASTWARD AS A SHORT WAVE LEAVING THE MIDSOUTH IN BROAD
SOUTHWEST FLOW ALOFT THAT PERSIST INTO MONDAY. THE ATMOSPHERE WILL
BECOME MORE UNSTABLE WITH PERHAPS A LITTLE MORE SUN. COULD BE A
FEW STRONG THUNDERSTORMS BY SUNDAY OR MONDAY...BUT DEPENDS ON HOW
MUCH SUN WE RECEIVE.

BY TUESDAY...A CLOSED AND STRONG UPPER LEVEL LOW DIGS FROM THE
NORTHERN PLAINS INTO THE CENTRAL PLAINS. THIS PLACE THE MIDSOUTH
IN INCREASINGLY STRONG SOUTHWESTERLY FLOW ALOFT. MEANWHILE...A
COLD FRONT IS FORECAST TO PUSH TOWARD THE AREA. PREFER THE SLOWER
GFS OVER THE ECMWF WITH THE SOUTHWEST FLOW ALOFT...AND EVEN THE
GFS MAY BE PUSHING THE FRONT TOO FAR EASTWARD TOO FAST. THINK THE
FRONT WILL STALL SOMEWHERE ACROSS THE MIDSOUTH...JUST NOT SURE
WHERE ATTM. POPS MAY NEED TO BE RAISED IN LATER FORECASTS
DEPENDING ON WHERE THE FRONT STALLS...AND HEAVY RAIN MAY ALSO
OCCUR AGAIN. A FEW STRONG THUNDERSTORMS ARE ALSO POSSIBLE AHEAD OF
THE FRONT. NOT SURE THE MODELS PRESENTLY HAVE A GOOD HANDLE ON THE
MOVEMENT OF THE FRONT AND POTENTIAL FOR MORE HEAVY RAIN.

JCL

&&

.AVIATION...

12Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WERE OVER MUCH OF THE FORECAST AREA THIS
MORNING. LOW CEILINGS WILL PERSIST FOR MUCH OF THE MORNING HOURS
AND THEN GRADUALLY LIFT DURING THE AFTERNOON AND EVENING.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH
OF THE DAY. CEILINGS WILL LOWER AGAIN DURING THE OVERNIGHT HOURS
WITH SOME FOG POSSIBLE AS WELL. WINDS SHOULD BE MAINLY FROM THE
EAST AT 5 TO 10 KNOTS.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81  70  81  71 /  80  50  70  50
MKL  79  68  80  69 /  80  50  70  50
JBR  79  67  78  68 /  60  40  70  50
TUP  82  70  82  71 /  80  60  70  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Sep 18, 4:36 AM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CDT FRI SEP 18 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
436 AM CDT FRI SEP 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MIDSOUTH TODAY.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE
WATCH AREA WITH VERY HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN
WILL BE POSSIBLE OVER THESE AREAS WHICH MAY LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER THE MIDSOUTH
INTO AT LEAST THE MIDDLE OF NEXT WEEK. PLEASE CONTINUE TO MONITOR
THE LATEST FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE
THREAT OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 9:53 AM CDTFlash Flood WarningMEGShelby3 hr
Sep 18, 10:38 AM CDTFlash Flood WarningMEGDecatur3 hr
Sep 18, 12:40 PM CDTFlash Flood WarningMEGChester, McNairy3 hr
Sep 18, 2:52 AM CDTFlash Flood WarningMEGCoahoma, Quitman, Tallahatchie3 hr
Sep 18, 4:24 AM CDTFlash Flood WarningMEGCoahoma3 hr
Sep 18, 6:00 AM CDTFlash Flood WarningMEGCoahoma, Quitman, Tallahatchie3 hr
Sep 18, 8:58 AM CDTFlash Flood WarningMEGPanola, Quitman, Tallahatchie, Tate, Yalobusha3 hr
Sep 18, 11:55 AM CDTFlash Flood WarningMEGBenton, Calhoun, Lafayette, Marshall, Pontotoc, Union and 1 more3 hr
Sep 18, 12:07 PM CDTAreal Flood AdvisoryMEGItawamba113 min
Sep 18, 1:52 PM CDTFlash Flood WarningMEGBenton, Calhoun, Chickasaw, Pontotoc, Tippah, Union3 hr
Sep 18, 3:38 PM CDTFlash Flood WarningMEGAlcorn, Itawamba, Lee, Prentiss, Tippah, Tishomingo and 1 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.